Share this article

print logo

Homemade liquid aspirin

Q. Is there a liquid aspirin? I would like to resume my aspirin regimen.

I stopped it due to upset stomach. I believe liquid aspirin would stay in the stomach a shorter amount of time, causing less irritation.

A. Effervescent soluble aspirin is quite popular in other countries, such as Australia, Canada, Great Britain and New Zealand. Brands include Aspro and Disprin. In the United States, Alka-Seltzer includes aspirin along with sodium bicarbonate (baking soda) and citric acid.

We have come up with our own formula for creating a liquid aspirin solution. It's very simple: Just drop uncoated aspirin into a glass of club soda or seltzer water. It will take a couple of minutes to dissolve with a bit of stirring. You can add a half teaspoon of baking soda to 8 ounces of sparkling water if you want to buffer the aspirin. For flavor, squeeze in the juice from a lemon wedge.

* * *

Q. More than 20 years ago, I came across an article promoting l-lysine as a preventive measure against cold sore outbreaks. Having suffered with this virus since adolescence, I was motivated to try the supplement.

In my experience, l-lysine is a miracle drug. I used to have at least one outbreak a month, but I now only feel the initial "tingle" of a cold sore if I have overindulged in caffeine, been under an abnormal amount of stress or spent too much time in the sun. I take 1,000 mg a day, every day. If I feel an outbreak coming, I triple the dose for a couple of days, and the outbreak is prevented.

A. Many people report, like you, that l-lysine seems helpful in preventing or healing cold sores. Double-blind studies on l-lysine for cold sores have produced mixed results. There has been surprisingly little research in recent years, however. This amino acid appears relatively safe, although some people report digestive upset.

* * *

Q. I've been on simvastatin for about six months, and I have developed excruciating hip and upper-leg pain. I get very tired in the middle of the afternoon and sometimes go to bed by 8 p.m.

I also am troubled with constipation, then the runs. I feel like I'm 100 years old, though I am 69. Could simvastatin be causing all this trouble?

A. Statins such as atorvastatin (Lipitor), lovastatin, pravastatin, rosuvastatin (Crestor) and simvastatin may cause fatigue, digestive distress and muscle or joint pain. The discomfort can affect almost any part of the body, including neck, back, legs or hips.

Muscle weakness also may affect the eyes. A recent report in The American Journal of Medicine (March 2011) describes a man who had to stop driving because of red, irritated eyes and double vision caused by atorvastatin.

The authors found 256 cases of statin-induced eye problems in medical reports.

In their column, Joe and Teresa Graedon answer letters from readers. Email them via their website: www.PeoplesPharmacy.com.

There are no comments - be the first to comment